Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Taking the Summer Off Meds

I just wanted to hear other parent’s experiences when taking summer holidays off from meds.

My 9 year old (almost 10) was diagnosed with ADHD (combination type)  when he was 7.  He takes 30 milligrams of Vyvanse on school days.  We give him the weekends, vacations and summers off the medication as it helps with sleeping, and eating. 

So, we have been off medication since Wednesday and he is off the wall crazy.  There are rebounds, but this is nuts.  Last summer was awesome when he was off his meds.  Vyvanse works great for him, but he loses a little of his sparkle on it.  Last summer, after his first full school year on the meds, was awesome.  His fun personality was back - and for most of the summer, I wondered if he even needed the meds anymore.  He did summer tutoring and the teacher went on about how focused he was.

Fast forward to this summer (well, the 5 days since school has been out)  I don’t recall him being this out of control at any point last summer.  When I say out of control, I mean taking stuff apart (including all of the stuffing out of the couch and couch cushions because he was “curious” about what was inside).  He isn’t harmful or mean… just goofy.  Beyond goofy really, arm farts, burping, writing all over himself with sharpies…. He is a one kid comedy show.

If it were just him, I could handle it - but he has 3 younger siblings, none of whom are affected by ADHD.  But once our oldest goes down the silly trail, the other 3 follow.

Anywho - I just wanted to find out others experiences about taking holidays from the meds.  If you have experienced this type of goofiness from your children. 

Thanks!

Replies

My son is 16 and has been on medication for 10 years. He would usually be very silly the first couple of weeks without medication but it would make the medication work a lot better when he started again in fall. Some summers we just lowered his dose. That also helped. He did not like
Vyvance after a while it made him angry when he is a normally happy kid. I have heard others have had the same reaction to Vyvance. Just something to watch out for.

Posted by leslie 1 on Jun 08, 2014 at 11:33pm

You might want to check in with his doctor. Sometimes going off meds can cause some ticks. Wouldn’t hurt to just check in with prescribing doctor to see what they think.

Posted by E's Mom  on Jun 08, 2014 at 11:38pm

Did his doctor recommend stopping cold turkey?  For some of us, we need to be weaned off of even small doses to not have withdrawal symptoms.  Check out http://www.drugsdb.com/rx/vyvanse/vyvanse-withdrawal/.

Posted by DadOfAddBoy on Jun 09, 2014 at 1:28am

My son is 10. He has been on meds (Concerta) since he was 7. We also take him off of his meds during the summer. The first week he is normally very emotional, moody and wild. After a week or so he calms down and gets back to his normal self. I would check with your doctor, but give it another week or so.

Good luck!

Posted by csinclair on Jun 09, 2014 at 4:26pm

If it doesn’t work out to have no meds, try a super low dose for the summer. We have lowered my son’s dosage for summer, school breaks, and weekends with success. We tried to go a few weeks with no meds the summer my son was 8, to see how it was after 2 years on meds, and it was as you describe. Plus, my son was 110 mph. He couldn’t enjoy anything because he couldn’t stick with it more than a couple minutes. By day 3, he requested to take medication again. It’s possible that this is one long rebound of sorts from stopping stimulants cold-turkey.

Penny
ADDconnect Moderator, Author & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Jun 09, 2014 at 4:55pm

We have given up on medicine holidays and I think the research is pointing in that direction too. It just isn’t worth it. By the end of the second day off meds our daughter is an emotional mess, getting into arguments with everyone, splitting hairs till you think you’ll go mad, fighting with her brother. The amount she eats does not make up for the loss of peace for sure.

Plus school is not the only place where they are learning. That is only a place of structured learning. Kids are learning about the world all the time and they learn from their own behavior as well. If you give consequences for all the bad behavior they learn to feel bad about themselves. If you don’t give consequences and let things slide they learn to continue misbehaving.

Posted by YellaRyan on Jun 09, 2014 at 7:22pm

They just published a study that said that stimulant meditation helps certain underdeveloped brain structures develop. Its a single study and they haven’t replicated it yet, but I’d say that’s a check in the keep um on meds over the summer column.

On the other hand, if your child develops a resistance to his or her meds, he/she will have to keep taking progressively higher doses. Currently, the maximum dose tops of at about 65 mg. If you’re close to that, but still want to take them during school, then maybe a med holiday is right for you. One check goes in the take um off meds column.

So, there’s one for and one against.
Hope this information is helpful to you.
Sue H in PC, Ohio

Posted by SueH on Jun 11, 2014 at 11:11pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.